Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Can constipation cause bright red blood in stool ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I have been trying to have a bowel movement for about 8 hours, tried 2-3 times, and nothing came...then about 30 minutes ago I waited, pushed, and when I finished my bowel movement I noticed bright red blood on the toilet paper and bright red blood (looked diluted) in the toilet...I got concerned, but I hope it's just a hemmorhoid...can you confirm my thoughts? Thanks!
Posted Thu, 26 Apr 2012 in Constipation
Answered by Dr. Robert Galamaga 58 minutes later

Thanks for your query.

It is very likely that the blood you noticed on the toilet paper and in the toilet are from a hemorrhoid. Hemorrhoids may be XXXXXXX or external with the external ones present as small lumps around the anus which can be painful and can bleed at times as well. XXXXXXX hemorrhoids are higher up, frequently not painful or palpable and can also bleed if irritated or swollen.

The straining with bowel movements can create or exacerbate a hemorrhoid and cause it to bleed. I suggest you try to add more hydration as well as fiber to your diet and monitor things for the time being. You may have additional bowel movements which may show small amounts of bleeding as the hemorrhoid heals. You could aid the healing with a suppository such as Anusol which is basically a topical steroid which promotes the healing and shrinkage of the hemorrhoid.

I would recommend that if in 2 weeks you still have difficulty with bowel movements and bleeding, that you see your PCP for an examination.

I hope this answer has been informative and adequate for you. I am available for your followups.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor